by Neil Bauman, Ph.D.
A man explained,
I have recently been a victim of a vicious assault which has injured, among other parts, the skin of my face. Dermatologists have recommended that I undergo Botulinum toxin treatment to aid healing. There are anecdotal reports on the Internet that the use of Botox on the face and near the ears has led to hearing loss. As a professional musician I do not want any treatment that may even possibly result in the decease of my sensitivity or impairment of my ability to hear. Please give me your opinion of its use given my fears.
Botulinum injections sure wouldn’t be my first choice for treatment. Some people do indeed lose their hearing after receiving Botulinum treatments. Hearing loss is listed as a side effect of Botulinum injections in the Physicians’ Desk Reference (USA), the Compendium of Pharmaceuticals and Specialties (Canada), and on a Botox website itself. In addition, I have 3 anecdotal reports in my files of people who suffered hearing losses after getting Botulinum injections.
The resulting hearing loss may be temporary in some people but has proven to be permanent in others. In addition, Botulinum treatments can result in tinnitus (You don’t want that either!), and some balance problems such as dizziness and vertigo.
Knowing the above, and taking your fears into consideration, I suppose that pretty much rules out your getting Botulinum injections, doesn’t it? However, ultimately, it is up to you to decide whether you want to risk it or not.
Personally, I wouldn’t take Botulinum injections in any case. These treatments are not as safe as they make them out to be. People have died from Botulinum injections—and when you’re dead, you don’t hear very well either!
To learn which other drugs can damage your ears, see Ototoxic Drugs Exposed 3rd edition. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.